Heavy Rain, Stevens
- When
- June 17, 11:00 AM CST to 12:00 PM CST
- Where
- Stevens County, Chokio
- Reported by
- Trained Spotter
- Coordinates
- 45.580, -96.180
A trained spotter measured 5.00 inches of rain in Chokio MN, which caused some ponding of water.
A narrow band of rain tracked over the same area in western Minnesota and produced 2 to 5 inches of accumulation in Stevens county. However, there were no noteworthy impacts from this rainfall.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
A narrow band of rain tracked over the same area in western Minnesota and produced 2 to 5 inches of accumulation in Stevens county. However, there were no noteworthy impacts from this rainfall.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jun 17, 4:07 AM CST, 6 hours 53 minutes earlier.
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 507 AM CDT Sat Jun 17 2023 .DISCUSSION...(Today through Friday) Issued at 329 AM CDT Sat Jun 17 2023 KEY MESSAGES: - Showers and thunderstorms likely this weekend. Slow moving storms could produce locally heavy rainfall, but widespread beneficial rains are not expected. The severe weather threat is very low. - Heat will build in next week with highs in the lower 90s. Today through Sunday night... Not much has changed from the prior forecast, but forecast confidence gradually increased for precipitation today and Sunday. A vort max will move into the Central Plains today and into Minnesota tonight. Mid/upper level ridge will gradually weaken and shift off to the east as the shortwave approaches the region. Guidance representation of this vort max continues to become more impressive over the last few runs. This has led to an increase in forecast confidence for our precipitation chances today into Sunday. At the surface, low level moisture and instability will increase ahead of the wave, but limited shear in the wind profile should limit convection to the garden variety. Another impact from the light flow throughout the column will make these storms slow movers. Add it 1.25" or greater PWAT values and locally heavy rainfall becomes likely. Widespread beneficial rain is not likely, but anything helps as the onset of drought conditions begins across much of the region. With the areal coverage of showers and storms in question, we've opted to use coverage wording in the forecast for this event after collaboration with our neighbors. Storms will continue to build eastward this evening but will begin to lose steam as they approach I-35. Precipitation coverage likely decreases tonight with most locations drying out. CAMs are beginning to pick up on an MCV that will move into the area on Sunday. This should promote some redevelopment of showers/storms across eastern MN and western WI. We'll dry out Sunday night as we lose a forcing mechanism. Monday through Saturday... A hot and dry stretch of weather is likely through this period. Ridging will build considerably across the Upper Midwest and extend into Ontario. This will set the foundation for another rex block pattern to develop over eastern NOAM. Southwesterly flow will promote warm air advection with 850mb temps in the 18-21c range through Thursday. This supports surface temperatures in the low to mid 90s through Thursday. Dew points are forecast to stay in the upper 50s to lower 60s during the same timeframe so relative humidity should not be unbearable. How long this period of heat persists will depend on the eastward progression of the western trough and the degree of weakening across the northwestern edge of the ridge. The 00z ECMWF and 00z EPS support highs in the lower to mid 90s through next Saturday before colder air arrives as the ridge degrades. The 00z Canadian keeps the 90s around through next weekend and beyond. The Euro solution would bring the return of a more normal summertime pattern as several shortwaves eject from a longwave trough over the western US. This pattern would support daily MCS development across Montana/Wyoming that track through the Dakotas before decaying over MN/WI. This solution would bring much needed rain just after the end of the forecast period across the region. && .AVIATION...(For the 12Z TAFS through 12Z Sunday morning) Issued at 448 AM CDT Sat Jun 17 2023 Locally thick IFR fog has developed this early this morning at EAU amid the quiescent conditions. This should burn off after sunrise, though. Have kept TAFs mostly the same since 06z issuance aside from a 1-2 hour delay in this afternoon's precip start time in western to central MN. Also continued PROB30s for most terminals through Saturday night as additional precip looks possible judging from forecast soundings and a few CAMs. This is especially true across southern MN (MKT) early Sunday morning where CAMs have been hinting a mesoscale convective vortex moving north from IA. Winds will generally stay south to southeasterly at 5-10 knots. KMSP...Have delayed the start time of potential precipitation until 02z this evening. Have also continued PROB30s through Sunday morning as forecast soundings and a northward lifting mesoscale convective vortex hint at a prolonged chance of precip. Cigs should also fall to MVFR early Sunday morning. /OUTLOOK FOR KMSP/ SUN...VFR with MVFR/TSRA. Wind SE 10-15kts. MON...VFR. Wind SE 10-15 kts. TUE...VFR. Wind SE 10-15 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && DISCUSSION...BPH AVIATION...CTG
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 946 AM CDT Sat Jun 17 2023 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 181500- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 946 AM CDT Sat Jun 17 2023 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...Today and Tonight. Slow moving thunderstorms could produce locally heavy rainfall across the western half of Minnesota this afternoon into this evening. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Scattered thunderstorms could produce locally heavy rainfall across eastern Minnesota and western Wisconsin on Sunday. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed.
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
1038 AM CDT Sat Jun 17 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 AM Rain 2 NW Chokio 45.60N 96.20W
06/17/2023 M3.25 inch Stevens MN Trained Spotter
Total since midnight.
&&
MKMSpecial Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1048 AM CDT Sat Jun 17 2023
MNC149-171745-
Stevens-
1048 AM CDT Sat Jun 17 2023
...URBAN AND SMALL STREAM FLOODING EXPECTED...
Thunderstorms with heavy rain will cause minor flooding in the
following counties...
Stevens...
* Until 1245 PM CDT.
* At 1045 AM CDT, Doppler radar indicated heavy rain due to training
thunderstorms. This continuous rainfall will cause urban and small
stream flooding in the area. Over three inches of rain have
already fallen in parts of western Stevens County since early this
morning, with another one to two inches possible through noon.
* Some locations that will experience minor flooding include...
Chokio, Donnelly, Lake Hattie, Fish Lake and Alberta.
LAT...LON 4576 9625 4576 9589 4541 9610 4541 9622
4542 9625 4573 9626
DPHPreliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
1131 AM CDT Sat Jun 17 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 AM Rain 2 NW Chokio 45.60N 96.20W
06/17/2023 M4.25 inch Stevens MN Trained Spotter
Total since midnight. Ponding of water in
farm fields, ditches are rising to half
full, drive way under water in ponding
water.
&&
MKMThe national radar mosaic for the moment the first event began.
1 heavy rain. Local standard time, as filed.
A trained spotter measured 5.00 inches of rain in Chokio MN, which caused some ponding of water.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2023Every state in 2023This day in weather historyWarnings in Minnesota, June 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1105990.